Flash Flood, Dauphin
- When
- July 22, 6:00 PM EST to 8:45 PM EST
- Where
- Dauphin County, Colonial Park
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain produced flash flooding in Linglestown and the Colonial Park area of Dauphin County. Multiple vehicles were stranded in flood waters in Lower Paxton Township, especially near Colonial Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms with heavy rain produced flash flooding in Linglestown and the Colonial Park area of Dauphin County. Multiple vehicles were stranded in flood waters in Lower Paxton Township, especially near Colonial Park. Several roads were also closed due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT THU JUL 22 2004
.AVIATION...
WIDESPREAD MVFR CEILINGS AND VSBYS THROUGH 18Z FRIDAY AS WEAK TO NIL
SFC WIND FLOW FOLLOWS A PERIOD OF SHOWERS/THUNDERSTORMS LATE THIS
AFTERNOON (WEST) AND THROUGH AT LEAST THE FIRST PART OF TONIGHT
(EAST). WEAK UPPER TROUGH AND STRONG UPPER DIFFLUENT FLOW WILL BE
SUPERIMPOSED WITH STRONG THETA-E CONVERGENCE AT 850MB ACROSS THE
SUSQ VALLEY LATER TONIGHT. THIS WILL RESULT IN SLOW EASTWARD MVMT OF
A BLOSSOMING AREA OF RAIN WITH EMBEDDED THUNDERSTORMS EAST OF A LINE
FROM KELM-KIPT AND KMDT. PRECIP WILL TAPED TO JUST SCATTERED SHOWERS
WITH AREAS OF IFR CEILINGS AND FOG OVER MOST OF CENTRAL PENN AND THE
SURROUNDING MTNS AFTER 06Z-08Z TONIGHT. A SEVERAL HOUR LULL IN THE
RAIN FOR LATE TONIGHT AND FRIDAY MORNING...BEFORE THE PRIMARY COLD
FRONT PUSHES SE ACROSS THE STATE FRIDAY AFTERNOON AND FRIDAY NIGHT
PRODUCING ANOTHER ROUND OF SHRA/TSRA. MODELS SHOW MVFR/LOCAL IFR
CONDITIONS PERSISTING THROUGH SATURDAY ACROSS THE SE 1/3 OF THE CWA
AT THE FRONT STALLS. AREAS OF MVFR CEILINGS AND VSBYS FRIDAY NIGHT
THROUGH SATURDAY WILL CONTINUE ACROSS THE NRN 1/2 OF CENTRAL PENN IN
THE WAKE OF THE CFROPA.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
FLOOD WATCH CONTINUES THROUGH FRIDAY MORNING FOR EASTERN COUNTIES AS
SLOW MOVING COLD FRONTAL SYSTEM WILL DRIFT EASTWARD...GETTING HUNG
UP IN EASTERN PA OVERNIGHT AND WITH PRECIPITABLE WATER SO HIGH -
POTENTIALLY PRODUCING ENOUGH RAINFALL TO CAUSE SOME MINOR PROBLEMS
WITH FLOODING. LINGERING RAIN SHOWERS IN THE EAST TOMORROW AS
MOISTURE WILL BE SLOW TO VACATE CENTRAL PA. KEPT MENTION OF
SHOWERS/TSTORMS INTO SATURDAY MAINLY FOR SE COUNTIES BUT COULD SEE A
FEW INTO THE CENTRAL MOUNTAINS TOO. THEN WHEN SYSTEM FINALLY MOVES
OUT...COOLER TEMPS FOR THE WEEKEND WITH HIGHS STRUGGLING TO GET TO
70 IN THE NW ON SAT.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
UNSETTLED WEATHER FOR MUCH OF THE LONGER RANGE FORECAST THIS WEEK AS
RIDGE TRIES TO BUILD IN FROM THE SOUTHEAST BUT STRUGGLING TO MOVE AN
LOW TO THE NW. MOISTURE WILL REMAIN HIGH AND SLIGHT TO CHANCE POPS
FOR THE SE FOR AIRMASS STORMS MUCH OF THE EXTENDED...OTHERWISE DRY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ042-051>053-057>059-065-066 THROUGH
FRIDAY.
&&
AVIATION...LAMBERT/MARTIN
SHORT TERM/LONG TERM...RXRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 417 PM EDT THU JUL 22 2004 .HEAVY RAIN IS POSSIBLE ACROSS EAST CENTRAL PENNSYLVANIA THROUGH FRIDAY AFTERNOON. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-231016- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 417 PM EDT THU JUL 22 2004 A SLOW MOVING FRONTAL SYSTEM WILL COMBINE WITH DEEP TROPICAL MOISTURE...CREATING THE POTENTIAL FOR DRENCHING DOWNPOURS AND LOCALIZED FLOODING TONIGHT AND EARLY FRIDAY. FLOODING IS MOST LIKELY TO OCCUR OVER THE LOWER AND MIDDLE SUSQUEHANNA VALLEY FROM BERWICK TO HARRISBURG TO YORK. A FLOOD WATCH HAS BEEN ISSUED FOR THAT AREA. SEE THE LATEST PHLFFACTP (WGUS61 KCTP) FOR DETAILS. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THIS EVENING. THESE SHOWERS WILL LINGER OVER THE EASTERN HALF OF THE STATE OVERNIGHT...WHILE ONLY SCATTERED SHOWERS WILL CONTINUE OVER THE WESTERN AND CENTRAL SECTIONS OF THE STATE. THE RAINS WILL TAPER OFF EARLY FRIDAY MORNING...BUT MAY STILL BE HEAVY ENOUGH TO CREATE LOCAL FLOODING PROBLEMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 212 PM EDT THU JUL 22 2004 PAZ063-221915- CUMBERLAND- 212 PM EDT THU JUL 22 2004 ...A STRONG THUNDERSTORM WITH BRIEF VERY HEAVY RAIN WILL AFFECT CUMBERLAND COUNTY THROUGH 315 PM... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM RAPIDLY DEVELOPING ABOUT 6 MILES EAST OF SHIPPENSBURG. THIS STORM WAS MOVING NORTHEAST AT 5 TO 10 MPH. THE THUNDERSTORM WILL BE NEAR WALNUT BOTTOM AROUND 230 PM AND PINE GROVE FURNACE STATE PARK AROUND 305 PM. THE STORM COULD REACH CARLISLE AND MOUNT HOLLY SPRINGS BETWEEN 330 PM AND 4 PM EDT VERY HEAVY RAIN OF UP TO AN INCH IN 30 MINUTES WILL FALL FROM THIS STORM ...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 512 PM EDT THU JUL 22 2004 PAZ057-222230- DAUPHIN- 512 PM EDT THU JUL 22 2004 ...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT DAUPHIN COUNTY... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM COVERING THE NORTHERN HALF OF DAUPHIN COUNTY...JUST TO THE NORTH OF THE CITY OF HARRISBURG. THE STORM WAS NEARLY STATIONARY...BUT WAS BUILDING TO THE SOUTH. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. SMALL HAIL IS ALSO POSSIBLE...ALONG WITH GUSTS TO 40 MPH. THE THUNDERSTORM WILL MOVE VERY LITTLE THROUGH 600 PM...AND AFFECT PLACES LIKE ELLENDALE FORGE AND BERRYSBURG...LINGLESTOWN...AND DEHART DAM. THE NORTHERN SIDE OF HARRISBURG...INCLUDING COLONIAL PARK MAY ALSO RECEIVE VERY HEAVY RAINFALL. USE CARE WHEN DRIVING IN HEAVY RAIN...SLOW DOWN AND USE YOUR HEADLIGHTS TO ALERT OTHERS TO YOUR PRESENCE. DANGELO
The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413594.